Home » Treatment » Medication » Quit Playing Games with My Brain

Quit Playing Games with My Brain

Disclaimer: Anytime I write about medications, I’m sharing my own thoughts and experiences. This is NOT medical advice.

I had a rough time on the fluvoxamine maleate, at least initially. September was a stressful month anyway, though. So, it’s kinda hard to determine whether the problems I faced were a response to stress, a reaction to my meds, or some combination. All I know is I started occasionally mispronouncing words that normally I’d have no problem pronouncing correctly. I had to stop most of my Green Party activity because I was getting too overwhelmed. And I was suicidal.

I visited with Banji the first weekend in October and felt much, much better by the end of it. But I’d already told my prescriber about being unhappy with the fluvoxamine, and she’d already switched me to a new medication. Almost reluctantly, I weaned myself off fluvoxamine this past weekend and started taking trazodone.

The only things I’m happy about on trazodone are that 1) I’ve stopped mispronouncing words, and more importantly 2) I had the good sense to make sure I wouldn’t be driving for 5 hours on a new med!

Since I started taking trazodone Sunday night, I’ve had weird, vivid, disturbing dreams that it’s taken me a while to realize (once awake) were dreams. I’m having a harder time falling asleep, in part because the occasional involuntary muscle movements are becoming more frequent. I feel like I’m having trouble staying asleep, but that could be because my sleep cycle is shifted later than it should be. I feel groggy and tired. I’m anxious and having trouble concentrating and following conversations. On Monday while driving I couldn’t see the sign for the place we were going until we were practically there. When people gave me directions I heard “right” and thought “left” until the last moment. When I speak I’m too aware of my mouth movements and I feel like I’m listening to someone else.

When I told Ron about this stuff, ze said, “If you feel like your brain is broken, the trazodone is doing its job. It’s a hospital med used to shut down the brain of a patient who is psychotic and make them sleep. As an outpatient, if you are not psychotic, you have no business taking those meds.”

Ze urged me to find a new prescriber. I … I can’t. Not like this. And even if I were 100% on top of everything, I’d probably have to make my first appointment at least a couple months in advance. And that’s assuming the places I called even had mental health prescribers available – most are already overwhelmed with too many clients.

IF I remember our conversation correctly, my prescriber said I could try this med for a few days and stop taking it if I didn’t like it. I’m sure I remember her telling me I don’t have to wait a whole month, and I don’t think she said I should call before stopping. But I’ve been thinking for a while that I’d rather take just the lamotrigine if that’s what it takes. Maybe all I need is another slight increase, I’m on a pretty low dose.

Being on clonazepam wasn’t perfect, and I know there can be risks – particularly addiction. I feel like my sleep was more satisfying on the fluvoxamine. But I miss the way my brain worked on clonazepam. I rarely felt anxious – that’s probably the most important thing. I might’ve felt depressed, but I was functional. I knew I could do what I needed or wanted, and when I tried I would usually succeed. Now …

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.